Iowa, 2003

Heavy Snow in Iowa, March 4 to 5, 2003

March 4 to 5, 2003 · NWS DMX · 20 events in 20 counties and zones

A cold front dropped southeast across the state during the evening of the 3rd and early morning of the 4th. The front stalled to the south of Iowa across central Missouri.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front dropped southeast across the state during the evening of the 3rd and early morning of the 4th. The front stalled to the south of Iowa across central Missouri. A very strong baroclinic zone set up across the frontal boundary with temperatures in the teens to low 20s north of the front, and in the 40s and 50s to the south of it. An upper level vorticity maximum moved across the state during the day on the 4th. In addition, very strong frontogenetic forcing was in place. The heavy snow fell in two bands. The northern band was about 20 miles wide and extended from near Denison in Crawford County, through southern Webster County, then through Bremer County. The snow in this band was caused by very strong mid level forcing. The heaviest snow fell in Franklin, Butler and Bremer Counties. Twelve inches of snow fell in Waverly in Bremer County, 11 inches fell in Franklin County at Hampton, and also in Clarksville in Butler County. General snow amounts in the band, outside of these heavier reports, were in the 6 to 9 inch range. To the south, heavy snow was more associated with lower level forcing and some convection. A broad band of snow in the 5 to 7 inch range fell from southeast of Des Moines on east. Some of the heavier snow reported was in Mahaska County at Oskaloosa with 7.5 inches, in Marion County at Knoxville, and in Wapello County at Ottumwa. There was some patchy sleet and freezing drizzle mixed with the snow in the southern band at the onset, however it did not last very long. Due to the cold temperatures, the snow was very light and fluffy. It did cause some travel problems, but did not cause any major disruption. Winds during the event were in the 15 to 25 MPH range. This was enough to cause drifting, but not strong enough to restrict visibility in blowing snow. Damage from the storm system was very minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 4, 4:00 AM CST, 6 hours earlier.

Area forecast discussion, Mar 4, 4:00 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CST TUE MAR 4 2003

INTERESTING DAY ON TAP.  BOTH THE AVN AND ETA HAVE COME PRETTY MUCH
IN LINE NOW WITH SOME MINOR DIFFERENCES.  SURFACE LOW OVER THE TX
PANHANDLE WL MOVE INTO SRN IL BY MIDNIGHT TONIGHT.  THE WARM FRONT
FROM THIS LOW STRETCHES FROM THE LOW INTO NORTHERN MISSOURI.
MEANWHILE A COLD FRONT IS PUSHING SOUTH ACROSS IOWA ATTM.  IN
ADDITION...A VORT MAX IS PROGGED TO MOVE ACROSS NRN MO/SRN IA
BETWEEN 18Z AND ABOUT 02Z.  WE HAVE A DYNAMIC SYSTEM WITH VERY GOOD
FRONTOGENETICAL FORCING AND GOOD OVER RUNNING.  I WOULD LIKE TO SEE
A BIT MORE MOISTURE IN PLACE BUT THE SYSTEM SHOULD BRING ENOUGH IN
AND THE VORT MAX WILL ENHANCE SNOW FALL THIS AFTERNOON.

WHILE SOME FLURRIES OR LIGHT SNOW MAY FALL THIS MORNING...
0ACCUMULATING SNOW IS NOT EXPECTED TO START IN EARNEST UNTIL THE
AFTERNOON HOURS.  AS A RESULT I HAVE UPGRADED THE WATCH AREA TO A
WARNING.  BOTH THE ETA AND AVN INDICATE A BAND OF 3 OR FOUR INCHES
OF SNOW JUST NORTH OF THE WARNING AREA SO I HAVE INCLUDED A WINTER
WEATHER ADVISORY FOR SNOW DURING THE SAME TIME FRAME.

THE MAIN EVENT SHOULD END DURING THE MID EVENING HOURS WITH SOME
LINGERING FLURRIES OR LIGHT SNOW WITH LITTLE ACCUMULATION ENDING
AROUND MIDNIGHT.  I WILL KEEP THE WARNING/ADVISORY GOING UNTIL 9
PM.  AFTER THAT TIME THINGS WILL QUIET DOWN FAIRLY QUICKLY.

HAVENT LOOKED AT THE EXTENDED MUCH SO I HAVE LEFT THE LONGER RANGE
FORECAST AS IS SINCE IT APPEARED ON TRACK.

.DSM...WINTER STORM WARNING THIS AFTERNOON AND EVENING SE OF
ALO-BNW-AIO LINE.  WINTER WEATHER ADVISORY THIS AFTERNOON AND
EVENING BETWEEN A WAVERLY TO FORT DODGE TO DENISON LINE AND AN
ALO-BNW-AIO LINE.

FAB
Hazardous weather outlook, Mar 4, 5:45 AM CST, 4 hours 15 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CST TUE MAR 4 2003

...ACCUMULATING SNOW IS FORECAST FOR MUCH OF CENTRAL IOWA THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL PUSH EAST OUT OF THE SOUTHERN PLAINS TODAY AND
TONIGHT.  AS IT PUSHES EAST IT IS EXPECTED TO DROP UP TO 9 INCHES OF
SNOW OVER PARTS OF THE SOUTHERN PORTION OF CENTRAL IOWA.  THE MAIN
AREA AFFECTED BY THE SNOW WILL BE ALONG AND SOUTHEAST OF A LINE FROM
MARSHALLTOWN TO DES MOINES TO LAMONI.  NORTH OF THIS LINE...UP TO A
LINE FROM WATERLOO TO FORT DODGE TO DENISON...SNOWFALL IS EXPECTED
TO BE IN THE 2 TO 4 INCH RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION CAN BE OBTAINED AT WW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heavy snow. Local standard time, as filed.

Heavy Snow, Black Hawk

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Black Hawk forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Heavy Snow, Boone

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Boone forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Heavy Snow, Bremer

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Bremer forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Heavy Snow, Butler

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Butler forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Heavy Snow, Calhoun

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Calhoun forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Heavy Snow, Carroll

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Carroll forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Heavy Snow, Crawford

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Crawford forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Franklin forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Heavy Snow, Greene

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Greene forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Heavy Snow, Grundy

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Grundy forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Heavy Snow, Hamilton

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Hamilton forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Heavy Snow, Hardin

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Hardin forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Heavy Snow, Mahaska

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Mahaska forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Marion forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Monroe forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Poweshiek

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Poweshiek forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Heavy Snow, Story

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Story forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Heavy Snow, Wapello

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Wapello forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Heavy Snow, Webster

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Webster forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Heavy Snow, Wright

When
March 4, 10:00 AM CST to March 5, 1:00 AM CST
Where
Wright forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340180, 5340181, 5340182, 5340183, 5340184, 5340185, 5340186, 5340187, 5340188, 5340189, 5340190, 5340191, 5340192, 5340193, 5340194, 5340195, 5340196, 5340197, 5340198, 5340199.